Iowa, 2001

Hail in Iowa, September 22, 2001

September 22, 2001 · NWS DMX · 1 event in 1 county or zone

Warm and moist air overspread Iowa during the afternoon of the 22nd. At the same time a strong cold front approached from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Warm and moist air overspread Iowa during the afternoon of the 22nd. At the same time a strong cold front approached from the northwest. Dew point temperatures rose into the low to mid 60s ahead of the cold front. Though most of the thunderstorm activity remained to the southwest of Iowa, a cluster of thunderstorms moved into southwest and south central Iowa during the overnight hours. The storms produced winds of 30 to 45 MPH and some small hail as they moved across the state. One storm became severe briefly and dropped quarter size hail on the town of New Virginia shortly before midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 22, 10:55 AM CST, 13 hours 4 minutes earlier.

Area forecast discussion, Sep 22, 10:55 AM CST, 13 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CDT SAT SEP 22 2001

MAIN CONCERN FOR UPDATE WAS TSTM TRENDS.  ELEVATED SHWRS/TSTMS
PREVIOUSLY OVR WRN SXNS HAVE DMSHD WITH H85/H7 WRM ADVCTN NOW
PUSHING MORE INTO MN PER 15Z RUC.  H85/H3 MEAN WND SHOULD KEEP THIS
PCPN JUST N OF FA.  FOCUS WL NOW TURN TO THE WEST AND POSSIBLE SFC
BASED DVLPMT.  16Z SFC ANLYS PLACES TROF FM WRN KS INTO CNTRL
DAKOTAS WITH MSTR CNVGNC INCRG DRAMATICALLY FM NE INTO SD AND SWRN
MN.  THIS CNVGNC COULD ALSO BCM ENHANCED BY OUTFLOW FM OUR DCRG MCS
WHICH IS POSITIONED INVOF MO RVR.  WRM FNTS ALSO NOTED FM DAKOTAS
INTO SRN MN...AND OVR NRN KS AND MN.  SBCAPES ALREADY DECENT JUST
AHD OF TROF FM 1000-3000 J/KG DEPENDING WHICH YOU CHOOSE BTWN
RUC...LAPS AND STLT DERIVED INFO...BUT PLENTY OF CIN WITH VALUES AOA
100 J/KG.  HWVR ETA/RUC BOTH REDUCE CIN ENOUGH FOR DVLPMT BTWN
22-00Z WITH 60+F DWPTNS STREAMING INTO MO VLY.  DEEP LYR SHEAR AND
INSTABLITY SHOULD CERTAINLY BE ENOUGH FOR SUPERCELL DVLPMT INITIALLY
SPCLLY INVOF WRMFNTS...THEN EVOLVING INTO MORE LINEAR STRUCTURE AS
IT MOVES ACRS IA THIS EVEN.  WL HAVE TO WATCH HWVR AS IA MAY BE
SPLIT BTWN BETTER DYANMICS AND WRM ADVCTN N...AND BETTER
THERMODYNAMICS SW WHERE MAX CVNGNC LOOKS TO BE JUST AFT 00Z.

NO OTHER SGFNT CHGS TO FCST.  LOWERED HIGHS TDA A BIT WITH PLENTY OF
CLDS FOR TIME BEING...AND MADE MINOR WIND ADJUSTMENTS.

.DSM...NONE

SMALL

In the hours before

Special weather statement, Sep 22, 9:32 PM CST, 2 hours 27 minutes before
IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-071-081-
230600 -

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 PM CDT SAT SEP 22 2001

SEVERE THUNDERSTORM WATCH 752 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...CRAWFORD...KOSSUTH...SAC...POCAHONTAS...PALO ALTO...EMMET
AND WINNEBAGO...

SEVERE THUNDERSTORM WATCH 752 REMAINS IN EFFECT FOR...HUMBOLDT...
GUTHRIE...CARROLL...CASS...HANCOCK...WEBSTER...ADAMS...FRANKLIN...
WRIGHT...CALHOUN...GREENE...AUDUBON...HAMILTON...BOONE...CERRO
GORDO...ADAIR AND WORTH COUNTIES.

MYERS
Special weather statement, Sep 22, 10:18 PM CST, 1 hour 41 minutes before
IAZ007-016-017-024>026-034>036-045>047-057-058-070-071-081-230445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1118 PM CDT SAT SEP 22 2001

SEVERE THUNDERSTORM WATCH 752 THAT WAS IN EFFECT FOR...HUMBOLDT...
GUTHRIE...CARROLL...CASS...HANCOCK...WEBSTER...ADAMS...FRANKLIN...
WRIGHT...CALHOUN...GREENE...AUDUBON...HAMILTON...BOONE...CERRO
GORDO...ADAIR AND WORTH COUNTIES HAS BEEN CANCELLED.

MYERS

The radar

The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warren

When
September 22, 11:59 PM CST
Where
Warren County, New Virginia
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -93.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267362.